Heat, Alexander
- When
- August 19, 10:00 AM CST to August 20, 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The heat index exceeded 105 degrees on two consecutive afternoons across most of southern Illinois. At Carbondale, the peak heat index was 111 degrees on the 19th and 106 on the 20th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The heat index exceeded 105 degrees on two consecutive afternoons across most of southern Illinois. At Carbondale, the peak heat index was 111 degrees on the 19th and 106 on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 2:15 AM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 AM CDT FRI AUG 19 2005 .DISCUSSION... MAIN FORECAST ISSUES CENTER AROUND EXTREME HEAT TODAY/SAT...THEN PRECIP WITH FRONTAL PASSAGE SATURDAY AFTERNOON/EVENING MAIN FOCUS FOR CONVECTION TODAY AND TONIGHT WILL BE JUST NORTH OF THE FORECAST AREA...ALONG AND NORTH OF OLD WARM FRONT THAT PASSED THROUGH OUR REGION ON THURSDAY. THIS LEAVES US COMPLETELY IN THE WARM SECTOR TODAY THRU THE FIRST HALF OF SATURDAY. WILL CONTINUE A SMALL 20 POP TODAY AND THIS EVENING EXTREME NORTHERN COUNTIES THAT ARE STILL RELATIVELY CLOSE TO THE OLD FRONT...BUT SHOULD BE QUITE A BIT OF SUNSHINE IN THOSE AREAS ALSO. HEAT INDEX VALUES IN THE 105 TO 110 RANGE WERE COMMON IN THE WARM SECTOR ON THURSDAY OVER SE MO AND XTRM SRN ILLINOIS. THIS AIR WILL SPREAD OVER THE REMAINDER OF THE FORECAST AREA TODAY...AND TEMPS WILL LIKELY BE HOTTER THAN THOSE YESTERDAY. EXPECT MOST AREAS TO REACH THE MID AND UPPER 90S THIS AFTERNOON. WITH SURFACE DEW POINTS IN THE 73-75 RANGE...THIS WILL PUSH HEAT INDEX VALUES INTO THE 105-110 RANGE...WITH SOME AREAS 110 TO 115. THUS...HEAT ADVISORY WILL BE REQUIRED THIS AFTERNOON FOR THE ENTIRE AREA. MODELS REMAIN IN FAIRLY GOOD AGREEMENT WITH THE NEXT...MUCH STRONGER...COLD FRONT FORECAST TO MOVE ACROSS THE REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT. UNTIL THE FRONT ARRIVES...THE CHANCE OF CONVECTION IS VERY LIMITED. HOWEVER...VERY GOOD INSTABILITY WILL BE PRESENT WHEN THE FRONT MOVES THROUGH. SO...DESPITE THE FACT THAT BETTER MID LEVEL ENERGY SHOULD PASS TO OUR NORTH/EAST... WE THINK THE CHANCE OF STRONG CONVECTION IS PRETTY GOOD AS THE FRONT MOVES THROUGH. TEMPS WILL LIKELY REACH INTO THE 93 TO 98 RANGE BEFORE THE FRONTAL PASSAGE SATURDAY AFTERNOON...MAYBE SLIGHTLY COOLER XTRM NORTH WHERE CLOUDS MAY COME IN EARLIER IN THE AFTERNOON. STILL THINK MOST AREAS WILL SEE HEAT INDEX VALUES CLOSE TO 105 SATURDAY...SO WILL NEED TO CONTINUE HEAT ADVISORY SAT AS WELL. WILL BE QUITE MARGINAL EXTREME NORTH THO. WILL DIMINISH POPS FROM NW TO SE SATURDAY EVENING...AND CONTINUE WITH OUR DRY SUNDAY FORECAST. THIS FRONT IS STILL ADVERTISED TO ACTUALLY CHANGE OUR AIRMASS. SO WITH HIGH PRESSURE BUILDING INTO THE AREA SUNDAY AND INTO EARLY NEXT WEEK...EXPECT LOWER DAYTIME HIGHS AND LOWER HUMIDITY. BELOW NORMAL TEMPS AMY LAG THE FRONT BY A DAY OF SO...BUT STILL EXPECT BELOW NORMAL TEMPS BY MONDAY...WHICH IS HANDLED WELL IN OUR GOING FORECAST. THE QUIET WEATHER SHOULD LAST FOR MUCH OF THE NEXT WEEK. WILL GO AHEAD WITH A LOW CHANCE POP THURSDAY...AS THE LONG RANGE MODELS DO SHOW INCREASING MOISTURE...AND MORE OF A DISTURBED FLOW PATTERN BY THIS TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS. MO...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS. IL...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS. IN...HEAT ADVY THIS AFTERNOON THROUGH SATURDAY AFTERNOON ALL AREAS. && MEFFERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 442 AM CDT FRI AUG 19 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-201000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI... CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 442 AM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL RANGE FROM 105 TO 110 DEGREES THIS AFTERNOON...WITH A FEW LOCATIONS TOPPING OUT CLOSE TO 115 DEGREES. A FEW STRONG THUNDERSTORMS WILL BE ALSO BE POSSIBLE...ESPECIALLY OVER NORTHERN PORTIONS OF THE QUAD STATE REGION. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY EVENING...MAINLY OVER SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. IN ADDITION...HEAT INDEX VALUES FROM 105 TO 110 DEGREES WILL BE LIKELY SATURDAY AFTERNOON OVER MUCH OF THE QUAD STATE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472789, 5472790, 5472791, 5472792, 5472793, 5472794, 5472795, 5472796, 5472797, 5472798, 5472799, 5472800, 5472801, 5472802, 5472803, 5472804, 5472805, 5472806, 5472807.